Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 78, NWS Goodland, KS

September 6, 2016Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 6, 2016, 6:14 PM CDT for Graham County, Kansas. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2016, 6:14 PM CDT (23:14 UTC)
Expired
Sep 7, 2016, 1:45 AM CDT
In force
8 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Goodland radar (KGLD), 154 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 9:02 PM CDTFLASH FLOOD10 Se Hill City, KSFLOODING ON COUNTY RD H BETWEEN 320TH/330TH AVE DUE TO BLOCKED CULVERT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS53 KGLD 062314
FFWGLD
KSC065-070145-
/O.NEW.KGLD.FF.W.0078.160906T2314Z-160907T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 845 PM CDT

* AT 614 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3913 10014 3930 10015 3931 9960 3913 9961

$$

JN
4 follow-up statements
166 
WGUS53 KGLD 070104
FFWGLD
KSC065-070445-
/O.EXT.KGLD.FF.W.0078.000000T0000Z-160907T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1145 PM CDT

* AT 804 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS ALREADY
  OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3913 10014 3930 10015 3931 9960 3913 9961

$$

JN
627 
WGUS73 KGLD 070238
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM CDT TUE SEP 6 2016

KSC065-070445-
/O.CON.KGLD.FF.W.0078.000000T0000Z-160907T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
938 PM CDT TUE SEP 6 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHERN GRAHAM COUNTY...

AT 937 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA.  FLASH FLOODING IS ALREADY OCCURRING. FLOODING HAS BEEN
REPORTED 10 MILES SE OF HILL CITY ON COUNTY ROAD H BETWEEN 320TH AND
330TH AVENUES DUE TO BLOCKED CULVERT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3913 10014 3930 10015 3931 9960 3913 9961

$$

JN
507 
WGUS53 KGLD 070346
FFWGLD
KSC065-070645-
/O.EXT.KGLD.FF.W.0078.000000T0000Z-160907T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1046 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 145 AM CDT

* AT 1045 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3913 10014 3930 10015 3931 9960 3913 9961

$$

JN
654 
WGUS73 KGLD 070649
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
149 AM CDT WED SEP 7 2016

KSC065-070657-
/O.EXP.KGLD.FF.W.0078.000000T0000Z-160907T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
149 AM CDT WED SEP 7 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN GRAHAM COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. RUNOFF FROM HEAVY RAINFALL THAT OCCURRED TUESDAY
EVENING WILL CONTINUE TO CAUSE FLOODING OF RURAL AREAS IMPACTING
COUNTY ROADS. REFER TO THE AREAL FLOOD WARNING STATEMENT FOR DETAILS
ON THIS THREAT AND PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 3913 10014 3930 10015 3931 9960 3913 9961

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:25 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 6, 3:25 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
225 PM MDT TUE SEP 6 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 119 PM MDT Tue Sep 6 2016

The latest satellite imagery highlights the stalled frontal boundary
currently draped from southwest to northeast across the CWA. Looking
at model soundings and HiRes guidance, seems like the eastern and
southeastern counties will see the greatest chance of strong
thunderstorms this afternoon and evening. Storm development will
likely be along and ahead of the stalled boundary with some
regressive movement of the boundary to the northwest as the evening
progresses. HiRes convective models initiate storms to the southwest
and train the storms northeastward which is a flash flooding concern
as the focus is centered across the eastern portions of the CWA,
which has already received heavy rainfall over the last several
days. Will need to monitor closely the initiation points as the
shear values are very high to the northwest of the boundary and CAPE
values well over 2000 J/Kg along and southeast of the boundary. Even
with the slight misalignment of indices, we could see isolated
severe if discreet storms are able to form. Supercells will be
relatively short lived if they are able to develop due to the slow
boundary motion and linear mode is more favorable at this time.

Thunderstorms will clear the region from southwest to northeast
overnight with mist or fog lingering into the early pre-dawn hours
on Wednesday. We should see gradual clearing by midday Wednesday
with only slight thunderstorm chances focused mainly in the
southeastern portions of the CWA.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 6 2016

Precip chances will linger across the area through Thursday as
airmass remains relatively unchanged and period of isentropic
ascent/waa develops overnight Wednesday and persists into the
morning hours. Expect abundant cloud cover to keep things on the
cool side on Thursday which will limit sfc instability and will
generally keep best severe weather chances to the south of the
area.

A strong cold front will sweep through the area Friday bringing a
cooler drier airmass into the cwa and gusty northerly winds. At
this time think cold air advection will be enough to offset dry
air moving into area and do not anticipate any critical fire wx
conditions. Strong consensus that sfc high will settle over the
region bringing clearing skies and light winds. May see
temperatures drop to around 40 or even into the 30s in isolated
areas.

Otherwise...dry weather and gradual warming conditions expected
through the weekend before storm chances return to the area at the
start of the week. Seeing a large degree of run to run variabilityand
large ensemble spreads with regards to this period...so overall
forecast confidence too low to really get into the details much at
this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1204 PM MDT Tue Sep 6 2016

Widespread stratus is beginning to lift and clear this afternoon
with cigs recovering slowly. Expect thunderstorm development this
afternoon along a stalled frontal zone that stretches from
southwest Wallace County to KMCK. The better thunderstorm chances
will be east of this boundary but we cannot rule out lesser
chances to the west. Abundant atmospheric moisture is in place
with southwest flow aloft. VCTS is mentioned at both terminals
this afternoon and if TS moves over the terminal, vis could drop
suddenly and significantly. BR will follow the front as it becomes
a nearly stationary warm front this evening. We could see IFR to
LIFR as this occurs at both terminals.

&&

.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ002>004-013>016-027>029-041-042.

CO...NONE.
NE...Flash Flood Watch until 1 AM CDT Wednesday for NEZ080-081.

&&

SHORT TERM...TL
LONG TERM...JRM
AVIATION...TL
Hazardous weather outlook, Sep 6, 10:54 AM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT TUE SEP 6 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071600-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
954 AM MDT TUE SEP 6 2016 /1054 AM CDT TUE SEP 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TRACK NORTHEAST THROUGH THE EVENING. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE. THREATS INCLUDE...LARGE HAIL TO
THE SIZE OF QUARTERS...DAMAGING WINDS...AND HEAVY RAINFALL.
THUNDERSTORM ACTIVITY MAY TEND TO REDEVELOP AND TRACK OVER THE
SAME LOCATIONS RAISING THE RISK OF FLASH FLOODING...ESPECIALLY FOR
LOCATIONS EAST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE.
LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL THIS PAST WEEKEND
COULD SEE FLASH FLOODING RAPIDLY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PATCHY FOG IS POSSIBLE NEAR THE NEBRASKA AND COLORADO STATE LINES
WEDNESDAY MORNING. VISIBILITIES UNDER ONE HALF MILE ARE POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF HIGHWAY 83
THURSDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 6, 5:34 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM CDT TUE SEP 6 2016

KSZ016-029-062300-
GOVE KS-GRAHAM KS-
534 PM CDT TUE SEP 6 2016

...SPECIAL WEATHER STATEMENT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLYER...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 10015 3904 10015 3912 10021 3913 10020
      3913 10016 3916 10016 3934 9998 3913 9969
TIME...MOT...LOC 2234Z 241DEG 21KT 3907 10010

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:27 PM CDTSpecial Weather StatementGLDSherman33 min
Sep 6, 3:34 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 6 more21 hr
Sep 6, 5:34 PM CDTSpecial Weather StatementGLDGraham26 min
Sep 6, 5:55 PM CDTSevere Thunderstorm WarningGLDGraham35 min
Sep 6, 6:09 PM CDTSevere Thunderstorm WarningGLDGraham51 min
Sep 6, 6:27 PM CDTSpecial Weather StatementGLDGreeley33 min
Sep 6, 6:31 PM CDTSevere Thunderstorm WarningGLDGraham29 min
Sep 6, 6:57 PM CDTSpecial Weather StatementGLDGreeley48 min
Sep 6, 6:58 PM CDTSpecial Weather StatementGLDGraham47 min

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.